Among pain management clinicians, the use of tramadol, a centrally-acting synthetic opioid analgesic, has increased in popularity, as it is perceived to be a safer option for analgesia. However, a previous study has shown that compared to codeine, tramadol was linked to a 3-fold increase in the risk of hypoglycemia requiring hospitalization within the first 30 days of use. This case, published in Pain Physician Journal, highlights the first known case of rebound hypoglycemia in a patient with type 1 diabetes after tramadol use.
The patient, a 71-year-old female with a history of hypertension and type 1 diabetes, presented to the pain clinic with complaints of pain in her right buttock and right lateral leg discomfort. Using a visual analog scale, she rated the pain a 6 out of 10 and reported joint stiffness, paresthesia, and right leg pain as additional symptoms.
The patient had tried several interventions to reduce the symptoms before she was referred to the pain clinic by her general practitioner. Her current list of medications included an antihypertensive agent as well as Novolog® (5 units prandial) and glargine (10 units nightly); no prior hospitalizations for severe hypoglycemia were reported in the past 36 years the patient was on insulin therapy.
Physical examination of the patient revealed “positive right lumbosacral neural tension and a positive Fortin’s finger sign test on the right sacroiliac joint (SIJ) and gluteal area.” Magnetic resonance imaging (MRI) was performed and showed “multilever lumbar degeneration with severe canal stenosis at L3-L5 and foraminal stenosis at L2-4.”
Several differential diagnoses were considered including right SIJ dysfunction, right sciatic nerve compression, osteoarthritis, and neurogenic claudication. The patient, who was opioid-naive, was initiated on tramadol 50mg three times daily as needed for her pain and was scheduled for right sacroiliac joint diagnostic and therapeutic block.
The next day, the patient began treatment with tramadol and after her second dose (taken before dinner at 6pm) noticed that her glucose level after dinner was 70mg/dL; glucose level pre-dinner was 93mg/dL. To boost her levels, she ate a cookie but three hours later she was hypoglycemic with a glucose level of 51mg/dL. She continued to eat and drink hoping to raise her levels but by 1:15am, her glucose level had dropped to 42mg/dL.
After consuming two cups of orange juice, she remained hypoglycemic with a glucose level of 56mg/dL. She continued to consume the orange juice, drinking another four glasses until her glucose finally reached 80mg/dL just after 3am.
Her levels continued to remain stable, and with fewer symptoms she was able to go to sleep, however when she woke in the morning she was hypoglycemic again with a glucose level of 53mg/dL. To up her levels, she skipped her morning insulin and drank milk and ate cereal; her hypoglycemia resolved four hours later.
This article originally appeared on MPR